Women are sharing their experiences on the pill with #MyPillStory

Posted by
Harriet Hall

Holly Brockwell, 30, who has long known she doesn’t want children, has been fighting to get sterilised on the NHS for over four years

Last week, when a man on Facebook told Brockwell she should simply ‘go on the pill,’ she replied saying:

“Do you know what it's like to bleed for a month? Have you spent mornings off work because you're throwing up from hormones you don't need to put in your body?”

Brockwell then took to Twitter to vent her rage, saying:

“Alright I'm done with men telling me to take the pill.

“I try not to go into the gross side effects but a lot of people think the pill is some magic thing that works for everyone and IT DOESN'T.”

Responding in solidarity with Brockwell, tech journalist Kate Bevan asked women to share their experience of the contraceptive pill using the hashtag #MyPillStory.

Women took to twitter in droves, bravely sharing their experiences of being on the pill, from heightened PMS to more prolonged experiences of depression and anxiety. Others commented on reduced libido and some even reported physical responses from blood clots, to the onset of Crohn’s disease, caused by the contraceptive.

Many of the women noted how doctors did not do enough to warn them of the possible side-effects, prescribing it easily.

Speaking to the Huffington Post in response to the tweets, Bevan said:

“I'm rather moved that so many people, men and women, shared their very personal stories.

“The pill is still a great choice for many women. There are too many places in the world where contraception and abortion aren't easily available. Holly's battle is part of that bigger picture, about our right to control our reproductive lives, and that remains tremendously, depressingly important.”

The tweets caused a wider discussion of the pill, with The Telegraph agony aunt, Dr Petra Boynton, urging doctors to think twice before prescribing it.

Others on Twitter, however, shared their positive experiences of the pill:

Get a daily Stylist treat

Subscribe to our newsletter
Read our privacy policy

A spokesperson for the Medicines and Healthcare Products Regulatory Agency advised women to continue taking their contraception, saying:

“Women should continue to take their contraceptive pill. These are very safe, highly effective medicines for preventing unintended pregnancy and the benefits associated with their use far outweigh their risks.

“In some women, hormonal contraceptives can initially cause side effects, most commonly headaches, nausea, breast tenderness and mood swings.

“If women have any questions, they should discuss them with their GP.”

The tweets have opened up a discussion on the contraceptive options available to women – many of whom, we can only assume, will be eagerly anticipating the arrival of male contraception in 2018